Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS Twin Cities, MN

July 1, 2006Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 1, 2006, 12:45 AM CDT for Todd County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 12:45 AM CDT (05:45 UTC)
Expired
Jul 1, 2006, 1:26 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 010545
SVRMPX
MNC153-010645-
/O.NEW.KMPX.SV.W.0082.060701T0545Z-060701T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 AM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA...

* UNTIL 145 AM CDT

* AT 1242 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 22
  MILES NORTHWEST OF LONG PRAIRIE TO 23 MILES SOUTHWEST OF LONG
  PRAIRIE...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE BEND...
  CLOTHO...
  WEST UNION...
  CLARISSA...
  BROWERVILLE...
  LITTLE SAUK...
  PILLSBURY...
  PHILBROOK...
  GREY EAGLE...
  GREY EALGE...
  NORTH SHORE...
  BURTRUM...

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4635 9514 4579 9512 4580 9465 4633 9468

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 010612
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 AM CDT SAT JUL 1 2006

MNC153-010645-
/O.CON.KMPX.SV.W.0082.000000T0000Z-060701T0645Z/
TODD MN-
113 AM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR TODD COUNTY...

AT 108 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PHILBROOK
TO NORTH SHORE...AND MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE PILLSBURY...LITTLE SAUK...LONG
PRAIRIE...GREY EAGLE...BURTRUM AND BROWERVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4631 9484 4578 9497 4580 9465 4633 9468

$$

KAT
000 
WWUS53 KMPX 010626
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 AM CDT SAT JUL 1 2006

MNC153-010635-
/O.CAN.KMPX.SV.W.0082.000000T0000Z-060701T0645Z/
TODD MN-
125 AM CDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR TODD COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE
WARNED AREA. THUS THE WARNING HAS BEEN CANCELLED.

BEFORE THE STORMS EXITED THE COUNTY...HAIL TO THE SIZE OF NICKELS 
WAS REPORTED EAST OF BROWERVILLE...NEAR THE TODD AND MORRISON COUNTY 
LINE. REPORT ANY SEVERE WEATHER REPORTS TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 4631 9484 4578 9497 4580 9465 4633 9468

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:26 PM CDT, 9 hours 19 minutes earlier.

Area forecast discussion, Jun 30, 3:26 PM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT FRI JUN 30 2006

.DISCUSSION...TONIGHT THROUGH MONDAY
VIS SATELLITE LOOP SHOWS AREA OF RETREATING/WEAKENING CONVECTION
OVER SOUTHERN IOWA INTO ILLINOIS WITH BETTER ORGANIZED CONVECTION
EXTENDING FROM EASTERN MONTANA INTO SOUTHEAST SASKATCHEWAN. THE
NORTHERN AREA IS IMMEDIATELY TO THE WEST OF A SURFACE TROUGH OVER
THE DAKOTAS. SPC MESOSCALE ANALYSIS PAGE SHOWS BEST AREA OF MLCAPE
AND MUCAPE OVER CENTRAL NORTH DAKOTA JUST WEST OF THE WIND SHIFT
AXIS.  CONVECTION EXPECTED TO ORGANIZE OVER 1000-500 MB THICKNESS
RIDGE AND WORK SOUTH AND EAST ACROSS OUR CWA. WE USED SEVERE
THUNDERSTORM WORDING IN OUR NORTHWEST MN CWA GRIDS AS CAPE AND DAPE
SPC DATA SUGGESTS DAMAGING DOWNDRAFT POTENTIAL WHILE MODEST 30-35
KNOT 0-6 KM DEEP LAYER SHEAR DOES SHOW AT LEAST SOME POTENTIAL FOR
SUPERCELLS.

WE WORK CONVECTION SOUTH AND EAST WITH TIME OVERNIGHT AND LINGER A
CHANCE OF CONVECTION IN OUR SOUTHEASTERN MOST ZONES INTO SATURDAY
AFTERNOON. SATURDAY NIGHT LOOKS DRY WITH A SECOND CONVECTIVE THREAT
ARRIVING SUNDAY INTO SUNDAY NIGHT IN ASSOCIATION WITH RIGHT REAR
QUAD INDUCED LIFT WITH A JETLET PASSING ACROSS THE WESTERN GREAT
LAKES ON SUNDAY.  PRECIPITATABLE WATER SURGES BACK INTO OUR WESTERN
CWA COUNTIES LATE SATURDAY NIGHT ACCORDING TO 40 KM NAM...SO WE MAY
BE SLOW ON THIS. FUTURE SHIFTS WILL HAVE TO MONITOR.

LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
12Z GFS AND 00Z ECMWF FAIRLY CONSISTENT WITH NORTHWEST FLOW ALOFT
GIVING WAY TO WEST COAST RIDGE LATE IN THE PERIOD.  AT THE
SURFACE...LARGE HIGH PRESSURE WILL MOVE ACROSS THE CWA WITH DRY
CONDITIONS EXPECTED.  TEMPERATURES SHOULD WARM THROUGH AT LEAST
SEASONAL NORMALS WITH READINGS RANGING ABOVE GUIDANCE LATE IN THE
WEEK WITH UPPER RIDGE AND MORE SOUTHERLY SURFACE FLOW DEVELOPING ON
THE BACKSIDE OF THE HIGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 30, 8:20 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 PM CDT FRI JUN 30 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
538 AM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER WEST CENTRAL MINNESOTA  THIS
EVENING AS A COLD FRONT APPROACHES NORTHWEST MINNESOTA. THESE STORMS
COULD THEN SPREAD...OR DEVELOP EAST AND SOUTH...OVER THE REMAINDER
OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND INTO PARTS OF WEST
CENTRAL WISCONSIN OVERNIGHT.

THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE TROUGH WILL MOVE ACROSS THE REGION ON SUNDAY
AND SUNDAY EVENING...WHICH MAY PRODUCE A FEW SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AND
POSSIBLY SUNDAY AFTERNOON AND EVENING.

RJN

In the hours before

Special weather statement, Jun 30, 11:21 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT FRI JUN 30 2006

MNZ041-047-048-010515-
DOUGLAS-POPE-STEVENS-
1121 PM CDT FRI JUN 30 2006

AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SEVERE THUNDERSTORMS NEAR THE MINNESOTA AND SOUTH DAKOTA
BORDER...ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF WAHPETON TO
18 MILES WEST OF WHEATON...AND MOVING EAST AT 55 MPH.

THESE STORMS WILL BE...
  NEAR DONNELLY BY MIDNIGHT CDT.
  NEAR EVANSVILLE BY 1205 AM CDT.
  NEAR LEAF VALLEY BY 1210 AM CDT.
  NEAR GARFIELD BY 1215 AM CDT.

THESE STORMS ARE STILL WEST OF DOUGLAS...POPE...AND STEVENS
COUNTIES...BUT ARE EXPECTED TO MOVE INTO THESE COUNTIES BY MIDNIGHT.
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

PEOPLE IN DOUGLAS...NORTHERN POPE...AND NORTHERN STEVENS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

KAT
Special weather statement, Jun 30, 11:44 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT FRI JUN 30 2006

MNZ047-010515-
STEVENS-
1144 PM CDT FRI JUN 30 2006

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
WHEATON TO 10 MILES SOUTHEAST OF WHEATON...AND MOVING EAST AT 50 MPH.

THE STRONGEST PORTION OF THE STORM IS EXPECTED TO PASS TO THE NORTH
OF STEVENS COUNTY...BUT PEOPLE IN NORTHERN STEVENS COUNTY...SHOULD
STILL MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

KAT
Special weather statement, Jul 1, 12:13 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 AM CDT SAT JUL 1 2006

MNZ048-010600-
POPE-
1213 AM CDT SAT JUL 1 2006

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF MORRIS TO 9 MILES NORTHEAST OF MORRIS...AND MOVING EAST AT 50 MPH.

THE STRONGEST PORTION OF THE STORM IS EXPECTED TO PASS TO THE NORTH
OF POPE COUNTY...BUT PEOPLE IN NORTHERN POPE COUNTY...SHOULD STILL
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:50 PM CDTSevere Thunderstorm WarningMPXDouglas55 min
Jul 1, 1:06 AM CDTSevere Thunderstorm WarningMPXMorrison54 min
Jul 1, 5:00 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.